Will Hair Loss Stop After Stopping Birth Control?

There are millions of people who have issues with shedding excessive hair. Actually, most people can lose certain amount of hair every day, and this is normal as a part of life cycle of hair follicles. However when you lose hair in greater amounts and this become frequent, there may be an underlying condition that requires medical intervention. Some birth control pills can cause hair loss. Will the problem stop if you stop taking the pills?

How to distinguish normal and abnormal hair loss?

Normally, on average people can shed about 50 to 100 hairs each day, according to AAD (the American Academy of Dermatology) [1]. It may seem like a lot, but remember that each of your hair follicle has its own life cycle.

However, if you don’t find any re-growth, there may be an issue with your hair. There are several types of hair loss, but in general it can be categorized into 2 major groups; non-scaring and scaring.

Non-scaring means that you lose hair but the prognosis to grow back is high. On the other hand, scaring means that there is follicle damage which can make the prognosis for the hair to grow back is very poor.

However, some cases of follicle damage will not end with permanent hair loss – though most cases will. See also about the prognosis of pulled hair follicles to grow back in this previous section!

image_illustration110There are a lot of factors and causes that can lead to hair loss. Even in one case, the cause can be attributed to a variety of different factors including illness, lifestyle factors, side effect of using certain medication, or even heredity.

The most common question, how do you know and realize that your hair loss is not a normal part of the hair life cycle? Typically, the sign of abnormally losing hair can be noticed through your daily activities.

For instances, you can notice excessive hairs that fall out from your scalp in the shower or when you shampoo them without pulling or tugging. They also can be noticed on your pillow case, clothes, or your hairbrush.

Why does oral contraception cause hair loss?

As the name implies, the major goal of why you need to use it is to help prevent a pregnancy (birth control).

The pills can help prevent your body to make an ovulation (the key of why you can be pregnant) by using the combination of estrogen and progestin. But this mechanism can be potential to affect the hormonal balance.

If your body is sensitive to the hormonal change, some symptoms may occur, and hair loss can be one of these symptoms [2].

Hair loss problem may occur when you are taking the pills, or after stopping them. But in many cases, it is more likely to occur a few months /weeks after discontinuing the pill.

Will the problem stop after stopping birth control pills?

Typically, the effect of lifestyle factors or using certain medications on the life cycle of your hair follicles doesn’t occur right straightaway. See also this section for in-depth information about the link between the health of your hair and the use of birth control pills.

In other words, it takes a time to notice the excessive hair loss. For this reason, the problem is usually noticed few weeks /months after discontinuing the pill – though sometime it may also occur while on the pills, as noted before.

If you lose excessive hair from the scalp of your head with birth control pills, you are not alone! How about with the prognosis and outlook of the problem?

Typically, the kind of hair loss due to side effect of using oral contraception or birth control is non-scaring. This means that the chance for the problem to be improved is very good.